Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 35, NWS Austin/San Antonio, TX

March 19, 2020Dimmit County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 19, 2020, 11:30 PM CDT for Dimmit County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 11:30 PM CDT (04:30 UTC)
Expired
Mar 20, 2020, 12:15 AM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Dimmit County, TX

The radar

The Laughlin AFB radar (KDFX), 116 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 4.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1167 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
-0.2
Supercell composite
-2.2

Open this sounding in Storm Lab

The text

As transmitted.

352 
WUUS54 KEWX 200430
SVREWX
TXC127-200515-
/O.NEW.KEWX.SV.W.0035.200320T0430Z-200320T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1130 PM CDT Thu Mar 19 2020

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Eastern Dimmit County in south central Texas...

* Until 1215 AM CDT.

* At 1129 PM CDT, severe thunderstorms were located along a line
  extending from near Asherton to near Catarina to Gilson Groves,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Carrizo Springs, Big Wells, Asherton, Brundage, Chaparral Wildlife
  Management Area, Light, Carrizo Hill, Gilson Groves, Catarina and
  Las Vegas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging winds, and continuous cloud to ground lightning
are occurring with these storms. Move indoors immediately. Lightning
is one of nature's leading killers. Remember, if you can hear
thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2823 9983 2834 9983 2850 9989 2865 9960
      2864 9940 2832 9939 2824 9940
TIME...MOT...LOC 0429Z 258DEG 19KT 2848 9974 2837 9969 2828 9973 

HAIL...0.88IN
WIND...60MPH
 
$$

RUNYEN
2 follow-up statements
240 
WWUS54 KEWX 200451
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1151 PM CDT Thu Mar 19 2020

TXC127-200515-
/O.CON.KEWX.SV.W.0035.000000T0000Z-200320T0515Z/
Dimmit TX-
1151 PM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EASTERN DIMMIT COUNTY...

At 1151 PM CDT, severe thunderstorms were located along a line
extending from near Big Wells to 8 miles northwest of Light to near
Catarina, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Big Wells, Brundage, Catarina, Light, Las Vegas and Chaparral
Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2830 9968 2842 9969 2857 9975 2865 9960
      2864 9940 2832 9939
TIME...MOT...LOC 0451Z 262DEG 26KT 2855 9962 2842 9954 2832 9956 

HAIL...0.75IN
WIND...60MPH
 
$$

RUNYEN
621 
WWUS54 KEWX 200510
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1210 AM CDT Fri Mar 20 2020

TXC127-200520-
/O.EXP.KEWX.SV.W.0035.000000T0000Z-200320T0515Z/
Dimmit TX-
1210 AM CDT Fri Mar 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DIMMIT COUNTY WILL
EXPIRE AT 1215 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with these thunderstorms. In 
addition, frequent cloud to ground lightning is occurring.

LAT...LON 2830 9968 2842 9969 2857 9975 2865 9960
      2864 9940 2832 9939
TIME...MOT...LOC 0510Z 251DEG 21KT 2860 9950 2847 9942 2837 9944 

$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 10:09 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 19, 10:09 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1009 PM CDT Thu Mar 19 2020

.UPDATE...
Two supercell thunderstorms are moving through the southwestern part
of our CWA. They look like they will continue for a while. At this
time the northern one is moving along Hwy 57 near Frio Town and looks
like the stronger of the two. The southern one is moving up into
southeastern Frio County and seems to be weakening. There is another
storm developing in Mexico and is still a ways from Texas. The
environment is still supportive of severe storms and they could
continue for another hour or two.

Out forecast still looks good with POPs expanding after midnight as
the cold front moves down from the north. We have only adjusted the
hourly grids to account for observational trends.

&&

.PREV DISCUSSION... /ISSUED 641 PM CDT Thu Mar 19 2020/

AVIATION...
All terminals are currently VFR with easterly to southeasterly winds.
A cold front is approaching the area from the north. This front will
bring showers and thunderstorms with lower ceilings and visibility.
Convection will move into DRT first later this evening and spread to
San Antonio and Austin. At DRT conditions will stay VFR initially,
but in San Antonio and Austin ceilings will drop to MVFR with showers
and thunderstorms. MVFR ceilings will develop at DRT by Friday
morning. The front will bring northerly to northwesterly winds
starting between 09Z and 12Z. Convection will move away by around 18Z
Friday. Ceiling will lift to VFR at DRT, but remain MVFR in Austin
and San Antonio.

PREV DISCUSSION... /ISSUED 222 PM CDT Thu Mar 19 2020/

SHORT TERM (Tonight through Friday Night)...
Thick cloud cover remains across most of South-Central Texas at this
time with temperatures in the 70s for the most part. Other than
that, things have been fairly quiet since the remaining showers and
storms moved out of the area this morning. However, things will be
quickly changing this evening as the upper low still remains west of
Texas. A weak frontal boundary will move into the area around the
same time as the next impulse embedded in the southwest flow aloft.
This should allow for convection to quickly develop in our our
southwestern CWA around 00z then spread northeastward. The storm
development will be aided by the boundary as well.

Overall, coverage of activity is expected to be high, although there
are some discrepancies from the latest high-res guidance on the area
of best coverage depending on where the initial precip area
develops. Activity is expected to diminish in coverage by the mid-
afternoon hours. CAPE values will remain in the 1000-1500 J/kg range
and with enough deep level shear in place, there will remain a
threat of isolated strong to severe storms within the activity. SPC
has nearly all of the CWA in a marginal risk and this seems
appropriate based on latest trends. Low temperatures tonight will
remain in the 50s and 60s. Highs tomorrow will be not too much
warmer than the lows as the cold front moves across the area.

The break in activity in the afternoon hours Friday will be short-
lived as yet another impulse brings an increase of isentropic ascent
on top of the frontal layer. This activity will begin in the
southwest CWA after Friday night. Will show the higher PoPs in this
region. With the abundance of cloud cover continuing, lows will
remain in the 40s and 50s.

LONG TERM (Saturday through Thursday)...
Isentropic ascent above the shallow cool air mass and ample moisture will
yield scattered to widespread showers on Saturday with high
temperatures in the upper 50s to low 60s. Forcing for ascent may be
aided by a weak short wave trough moving west to east across the
Plains. There will be some elevated instability, so some
thunderstorms will also be possible. Rainfall totals up to a half
inch or so are possible on Saturday and Saturday evening. Chances for
light showers linger into Sunday for areas along and east of the
Interstate 35 corridor, but only minimal accumulated rainfall is
expected. High temperatures on Sunday rebound into the low to mid
70s.

The warming trend increases Monday and into the middle of next week
as a large 500 mb high establishes itself over north central Mexico.
High temperatures return to the mid 80s by Tuesday and near 90 by
Wednesday/Thursday (low to mid 90s across the Rio Grande Plains) with
dry conditions persisting.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              63  63  49  61  55 /  70  80  10  60  80
Austin Bergstrom Intl Airport  60  63  48  62  54 /  70  90  10  60  80
New Braunfels Muni Airport     63  67  49  61  55 /  70  80  20  60  70
Burnet Muni Airport            56  60  45  58  51 /  70  70  10  50  70
Del Rio Intl Airport           63  71  53  63  55 /  60  30  30  40  10
Georgetown Muni Airport        58  61  46  59  53 /  70  80  10  50  80
Hondo Muni Airport             65  67  51  64  54 /  70  70  40  70  40
San Marcos Muni Airport        62  63  49  61  54 /  70  90  20  60  70
La Grange - Fayette Regional   66  70  51  64  58 /  70  70  20  50  80
San Antonio Intl Airport       64  67  51  61  56 /  70  80  20  70  60
Stinson Muni Airport           67  67  52  62  56 /  70  80  30  70  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...05
Long-Term...Runyen
Hazardous weather outlook, Mar 19, 1:22 PM CDT, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
122 PM CDT Thu Mar 19 2020

TXZ171>173-183>194-202>209-217>225-228-201830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
122 PM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Another round of showers and thunderstorms is expected tonight
into Friday morning. A few strong to severe storms are possible
with hail and damaging winds the main threat.

Locally heavy rainfall is also possible from midnight tonight to
noon on Friday. There is a potential for flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Mar 19, 9:21 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
921 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             7 N EAGLE PASS          28.81N 100.50W
03/19/2020  M1.75 INCH       MAVERICK           TX   PUBLIC

            GOLF BALL SIZE HAIL NORTH OF EAGLE PASS.
            PICTURE ON TWITTER.

&&

BF
Local storm report, Mar 19, 9:27 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
927 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     1 N EAGLE PASS          28.72N 100.50W
03/19/2020                   MAVERICK           TX   PUBLIC

            PICTURE ON FACEBOOK OF A TREE KNOCKED ONTO A
            HOUSE AT 2ND ST AND AVE B IN EAGLE PASS.
            TIME ESTIMATED FROM RADAR.

&&

BF
Local storm report, Mar 19, 9:51 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
951 PM CDT THU MAR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             CATARINA                28.35N 99.61W
03/19/2020  E2.75 INCH       DIMMIT             TX   PUBLIC

            BASEBALL SIZE HAIL AT A CONVENIENCE STORE IN
            CATARINA. TIME ESTIMATED BY RADAR.

&&

BF
Special weather statement, Mar 19, 10:58 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1058 PM CDT Thu Mar 19 2020

TXZ228-200445-
Dimmit TX-
1058 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DIMMIT COUNTY UNTIL
1145 PM CDT...

At 1057 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Chupadera Ranch Airport, or 18 miles southwest of
Carrizo Springs, moving northeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carrizo Springs, Asherton and Carrizo Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2827 10011 2835 10011 2854 9981 2830 9967
      2820 9997 2820 10007
TIME...MOT...LOC 0357Z 241DEG 15KT 2829 10003

RUNYEN
Special weather statement, Mar 19, 10:59 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1059 PM CDT Thu Mar 19 2020

TXZ220-200415-
Atascosa TX-
1059 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATASCOSA COUNTY UNTIL
1115 PM CDT...

At 1059 PM CDT, Doppler radar was tracking a strong thunderstorm near
Christine, moving northeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Pleasanton, Jourdanton, Christine, Coughran and McCoy.

LAT...LON 2887 9859 2905 9834 2884 9815 2872 9848
TIME...MOT...LOC 0359Z 237DEG 28KT 2884 9847

RUNYEN
Special weather statement, Mar 19, 11:06 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1106 PM CDT Thu Mar 19 2020

TXZ219-200430-
Frio TX-
1106 PM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRIO COUNTY UNTIL
1130 PM CDT...

At 1105 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schattel, or 7 miles east of Pearsall, moving northeast at 30 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Goldfinch, Bigfoot, Schattel and Three Oaks.

LAT...LON 2881 9898 2896 9909 2909 9890 2909 9881
      2888 9880
TIME...MOT...LOC 0405Z 237DEG 28KT 2893 9897

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:41 PM CDTSpecial Weather StatementEWXDimmit49 min
Mar 19, 7:47 PM CDTSevere Thunderstorm WarningEWXMaverick58 min
Mar 19, 8:19 PM CDTSpecial Weather StatementEWXDimmit41 min
Mar 19, 8:25 PM CDTSevere Thunderstorm WarningEWXDimmit50 min
Mar 19, 8:42 PM CDTSevere Thunderstorm WarningEWXMaverick, Zavala63 min
Mar 19, 9:21 PM CDTSevere Thunderstorm WarningEWXFrio, Zavala54 min
Mar 19, 10:13 PM CDTSevere Thunderstorm WarningEWXFrio47 min
Mar 19, 10:19 PM CDTSevere Thunderstorm WarningEWXAtascosa41 min
Mar 19, 10:58 PM CDTSpecial Weather StatementEWXDimmit47 min
Mar 19, 10:59 PM CDTSpecial Weather StatementEWXAtascosa16 min
Mar 19, 11:06 PM CDTSpecial Weather StatementEWXFrio24 min
Mar 20, 12:00 AM CDTSpecial Weather StatementEWXAtascosa30 min
Mar 20, 12:26 AM CDTSpecial Weather StatementEWXFrio49 min
Mar 20, 12:34 AM CDTSpecial Weather StatementEWXVal Verde41 min
Mar 20, 12:50 AM CDTAreal Flood AdvisoryEWXFrio3 hr
Mar 20, 1:17 AM CDTSpecial Weather StatementEWXEdwards43 min
Mar 20, 1:32 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
Mar 20, 1:39 AM CDTSevere Thunderstorm WarningEWXEdwards28 min
Mar 20, 2:13 AM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Mar 20, 3:12 AM CDTAreal Flood AdvisoryEWXGillespie, Kerr, Llano3 hr
Mar 20, 6:26 AM CDTSpecial Weather StatementEWXDeWitt49 min
Mar 20, 7:24 AM CDTSpecial Weather StatementEWXDeWitt36 min
Mar 20, 8:26 AM CDTSpecial Weather StatementEWXLavaca34 min
Mar 20, 9:18 AM CDTSpecial Weather StatementEWXLavaca27 min
Mar 20, 11:49 AM CDTSpecial Weather StatementEWXLee26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.